Michigan, 2022High Wind in Michigan, November 5, 2022
November 5, 2022 · NWS DTX · 5 events in 5 counties and zones
Strong low pressure tracking through Lake Superior sent a strong cold front through southeast Michigan, leading to wind gusts of 45 to 65 MPH. The strongest winds occurred with enhancement from convective showers.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong low pressure tracking through Lake Superior sent a strong cold front through southeast Michigan, leading to wind gusts of 45 to 65 MPH. The strongest winds occurred with enhancement from convective showers. Scattered power outages and tree limbs were reported down, but DTE power outages peaked under 50,000 customers.|Here are some of the higher wind gusts reported:|66 mph measured gust at Lenawee County Airport at Adrian.|63 mph measured gust at Saginaw International Airport.|61 mph measured gust at Detroit Metro Airport.|60 mph measured gust at Custer Airport at Monroe.|59 mph measured gust at Bad Axe Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Nov 5, 2:51 PM EST, 9 minutes earlier.
Area forecast discussion, Nov 5, 2:51 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
351 PM EDT Sat Nov 5 2022
.DISCUSSION...
The Wind Advisory will remain in effect as a strong low pressure
system through Wisconsin and eventually over Lake Superior this
evening. Winds thus far have underperformed slightly as the ACARS
soundings for Detroit have shown an inversion that has held firm at
just under the 850 mb height level which have prevented mixing
depths from tapping into the stronger southerly flow. This has
resluted in gusts through much of the day in the 25-40 mph range,
though some locations have observed the higher gusts of 45 mph or
greater at times. Attention remains on the upstream cold front that
will move through the state later today. The highest wind potential
continues to be with the low topped thunderless line of showers
ahead of this front as it moves through the area mainly between 5 pm
and 9 pm. Isolated to scattered gusts of 55 mph or greater remain
possible as this line moves through southeast Michigan.
Southerly winds shift to southwesterly behind the front. Not
expecting a strong surge of cold air behind this front as 850 mb
temperatures are expected to remain above 0C. The lack of cold air
advection should allow winds to decrease between 9 pm and 11 pm
with a general lull in elevated winds during the early morning
hours. Low level winds remain elevated across southeast Michigan on
Sunday with 35-45 knots at 850 mb. Mixing heights will ultimately
determine how strong the wind gusts are tomorrow afternoon, but
moderate confidence exists for at least 25 mph gusts. Afternoon high
temperatures cool off slightly be still remain several degrees above
normal in the mid 60s.
Confluent flow will direct a surface high pressure with plenty of
dry air into southeast Michigan on Monday. Dry air will be
characterized by PWATs that fall to around 0.15 inches. The will
ensure a dry forecast with more zonal flow setting up to start the
week. High temperatures fall into the 50s for a day as the edge of a
cooler airmass to the north nudges into Michigan. Greater ridging
and return southwest flow into midweek will bring a warming trend
into the mid to late week period. This will result in potentially 70
degree high temperatures for some locations across lower Michigan on
Thursday as 925 mb temperatures climb well above 10C.
Ensemble and deterministic guidance has remained consistent in
bringing a long wave trough across the central and eastern US on
Friday and into the weekend. This system would send a cold front
through the region around Friday and bring a much colder weather for
next weekend with high temperatures possibly topping out around 40
degrees.
&&
.MARINE...
Low pressure over Wisconsin will push into Lake Superior tonight,
which will aid in the eastward progression of a cold front that is
now located over eastern Lake Michigan. The push of warm air over
the cooler water has produced a very stable environment which
allowed wind gusts to underachieve through the morning and afternoon
hours. This will not be the case along and immediately behind the
cold from, which is expected to sweep through all open water zones
between 5 PM EDT to 11 PM EDT. Confidence turns high to see a
period of high-end gales, as improved mixing depths increase along
and behind the front, which will tap into even stronger winds aloft.
This also brings a small, 30 minute to 1 hour window to tap into
storm force gusts between 50 to 60 knots, immediately along and just
behind the front. This window for storm force potential is expected
to remain limited in temporal scale, as winds quickly mix out behind
the front. Thus will preclude any upgrade to Storm Force Warnings.
Gales will remain possible through the morning hours Sunday behind
the front, until the low-level jet weakens by late tomorrow morning.
A Gale Warning remains in effect for all open water zones through
tomorrow morning in anticipation of the cold front.
A temperature gradient will form over the Great Lakes late tomorrow
evening into Monday, with cooler and unstable conditions across
northern Lake Huron, and warmer and stable conditions down towards
southern Lake Huron and locations south. This will enhance mixing
depths again towards the northern Lake Huron, which will bring
additional chances to see low-end Gales. A Gale Watch has been
issued for Lake Huron from Mackinac Bridge down to Sturgeon Point.
&&
.PREV DISCUSSION...
Issued at 137 PM EDT Sat Nov 5 2022
AVIATION...
ACAR soundings show a neutral to slightly stable near-surface
profile which has capped the wind gust potential through the late
morning and early afternoon hours. Mixing depths should continue to
increase slightly through the remaining afternoon hours, which will
tap into the stronger winds aloft, producing southerly gusts to or
in excess of 40 knots.
Attention will then turn to a very strong line of showers along a
cold front, now located over the Chicago area. The front and
associated showers are still on track to sweep across SE MI between
21Z - 00Z. Upstream observations between 50 to 60 knots have been
reported immediately along the line of showers, and this potential
for elevated severe gusts will hold as the cold front passes.
Lowering cig trends down to mvfr are expected along and behind the
line as better moisture fills in. Brief reductions to visibility
down to mvfr/ifr will be possible with shower activity.
Elevated gust potential will hold behind the line of showers as some
weak cold air advection fills in. Some enhanced lake moisture will
likely support mvfr cigs across KFNT-KMBS through the morning hours,
with lowered confidence to see mvfr for locations south given the
WSW flow.
For DTW...Increasing confidence to see gusting to or in excess of 40
knots this afternoon/evening. Brief higher intensity showers could
lead to gusts over 50 knots early this evening (22Z - 00Z). Cloud
bases lowering with time along and behind the line of showers.
DTW THRESHOLD PROBABILITIES...
* High for cigs at or below 5000 ft between 22z and 00z.
Moderate 00z to 04z. Low after 04Z.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory until 9 PM EDT this evening for MIZ047>049-053>055-
060>063-068>070-075-076-082-083.
Lake Huron...Gale Warning until 7 AM EST Sunday for LHZ361>363-421-422-441>443-
462>464.
Gale Watch from Sunday evening through Monday morning for LHZ361-
362.
Lake St Clair...Gale Warning until 1 AM EST Sunday for LCZ460.
Michigan waters of Lake Erie...Gale Warning until 1 AM EST Sunday for LEZ444.
&&
DISCUSSION...AA
MARINE.......AM
AVIATION.....AM
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Nov 5, 3:04 AM EST, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
404 AM EDT Sat Nov 5 2022
MIZ047>049-053>055-060>063-068>070-075-076-082-083-060815-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
404 AM EDT Sat Nov 5 2022
This hazardous weather outlook is for southeast Michigan.
.DAY ONE...Today and Tonight
A Wind Advisory is in effect today. Refer to the latest Urgent
Weather Message and forecast for details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-060815-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
404 AM EDT Sat Nov 5 2022
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Today and Tonight
Gale Warnings are in effect for all of the Lake Huron basin, Lake St.
Clair, and western Lake Erie. Please refer to the latest marine
headlines and forecasts for additional details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
SF
High Wind, Saginaw
- When
- November 5, 3:00 PM EST to 9:00 PM EST
- Where
- Saginaw forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.335, -84.053 (the zone’s center; the record gives no point)
Measured gust at Saginaw International Airport.
High Wind, Wayne
- When
- November 5, 3:00 PM EST to 9:00 PM EST
- Where
- Wayne forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.285, -83.261 (the zone’s center; the record gives no point)
Measured gust at Detroit Metro Airport.
High Wind, Lenawee
- When
- November 5, 3:00 PM EST to 9:00 PM EST
- Where
- Lenawee forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.895, -84.066 (the zone’s center; the record gives no point)
Measured gust at Lenawee County Airport at Adrian.
High Wind, Monroe
- When
- November 5, 3:00 PM EST to 9:00 PM EST
- Where
- Monroe forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.921, -83.494 (the zone’s center; the record gives no point)
Measured gust at Custer Airport at Monroe.
High Wind, Huron
- When
- November 5, 3:00 PM EST to 9:00 PM EST
- Where
- Huron forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.910, -82.855 (the zone’s center; the record gives no point)
Measured gust at Bad Axe Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Dakota, November 5 to 6, 20221 death · 1 injured · $75,000 · 58 kt wind · 36 events
- Winter Weather in Minnesota, November 5 to 6, 20221 death · $18,000 · 1 event
- Marine Strong Wind in Lake Erie, November 5, 20221 death · 1 event
- High Wind in Indiana, November 5, 20221 injured · $87,000 · 56 kt wind · 10 events
- Damaging Winds in Wisconsin, November 5, 2022$98,000 · 50 kt wind · 12 events
- High Wind and Strong Wind in Wisconsin, November 5, 2022$80,000 · 53 kt wind · 8 events
- Strong Wind in Kentucky, November 5, 2022$31,000 · 22 events
- Tornadoes and Damaging Winds in Illinois, November 5, 2022EF0 · 41 events
- Strong Wind in Illinois, November 5, 2022$27,000 · 19 events
- Heavy Rain in Kansas, November 5, 202230 events
- Damaging Winds and High Wind in Illinois, November 5, 202259 kt wind · 21 events
- High Wind in Montana, November 5 to 7, 202265 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1059047, 1059048, 1059049, 1059050, 1059051.